Illinois, 2025

Winter Weather in Illinois, December 1, 2025

December 1, 2025 · NWS ILX · 1 event in 1 county or zone

An upper-level disturbance brought a period of light snow to central and southeast Illinois during the afternoon and evening of December 1st. with a few pockets approaching 4 inches from Macomb eastward to Lincoln and near Effingham.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance brought a period of light snow to central and southeast Illinois during the afternoon and evening of December 1st. Snowfall amounts generally ranged from 1 to 3 inches...with a few pockets approaching 4 inches from Macomb eastward to Lincoln and near Effingham. Snow-covered roadways led to a fatal car crash in northern Knox County between Oneida and Wataga. No other traffic accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 1, 11:58 AM CST, 1 hour 2 minutes earlier. Its key messages:

  • A fast-moving storm system will bring another round of snow to central Illinois today and tonight. Snow accumulations will generally range between 2 and 5 inches. Plan on travel impacts this evening into the overnight where the more intense snow bands develop.
  • Much below normal temperatures will prevail through next weekend...with the coldest readings arriving Thursday night when 12z NBM guidance suggests a 50-70% chance of lows dipping below zero along and north of a Macomb to Tuscola line.
Area forecast discussion, Dec 1, 11:58 AM CST, 1 hour 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1158 AM CST Mon Dec 1 2025

.KEY MESSAGES...

- A fast-moving storm system will bring another round of snow to
  central Illinois today and tonight. Snow accumulations will
  generally range between 2 and 5 inches. Plan on travel impacts
  this evening into the overnight where the more intense snow
  bands develop.

- Much below normal temperatures will prevail through next
  weekend...with the coldest readings arriving Thursday night when
  12z NBM guidance suggests a 50-70% chance of lows dipping below
  zero along and north of a Macomb to Tuscola line.

&&

.DISCUSSION...
Issued at 329 AM CST Mon Dec 1 2025

A broad mid-level trough sweeping across the Upper Midwest
continues to tighten the height gradient over the region, with the
latest QG diagnostics indicating a corridor of pronounced 700-mb
Q-vector convergence centered directly over central and southeast
Illinois between 18z and 06z. This supports a period of enhanced
large-scale ascent, maximized late this afternoon into early
evening. While moisture remains modest, the combination of
synoptic lift and increasing mid-level FGEN (700-600 mb) should be
sufficient to generate moderate to occasionally heavy snowfall,
mainly north of I-70.

The latest 00z HREF/LPMM QPF guidance exhibited a slight shift
southward with the axis of heaviest QPF, and this trend was
reaffirmed by the 06z HRRR/NAMnest guidance, which now focuses
the axis along the I-72/Danville corridor. For this reason, we
have expanded the Winter Weather Advisory further south.

In general, the QPF amounts did not change much, with most of
the region lying somewhere in between 0.1-0.3 inches. Cobb/NAM
mesoscale output continues to suggest a SLR closer to 15:1
throughout the duration of this event, and even that might be
considered modest given the deep/saturated DGZ. This suggests
snowfall totals in the 2 to 5 inch range. And, where the
HREF/RRFS LPMM QPF hints toward 0.4 to 0.5 inches within mesoscale
banding, totals could exceed 6 inches locally.

Confidence is high for an advisory-level snow because the
Q-vector convergence and strengthening FGEN provide a robust
dynamical forcing mechanism. However, actual totals will be
sensitive to the mesoscale placement of banding. A shift of the
band by 30-60 miles changes which counties get the higher totals.

Forecast uncertainty remains an issue for areas near and south of
I-70. Coarser guidance, such as the RAP13 model, suggests a
second band of moderate snowfall could develop across far
southeastern Illinois late tonight. This is associated with an
area of sharpening mid-level FGEN (700-600 mb) and a compact
shortwave pivoting across the Missouri Bootheel, which will
augment forcing. However, the broad synoptic ascent appears weaker
than the initial snow band that moves through central Illinois
earlier in the day.

This uncertainty, which is well-represented in recent CAMs
(Convective-Allowing Models), is why we have paused on expanding
the Winter Weather Advisory south of I-70. Since the potential
second push of moderate snow across our southeast counties is not
expected until after 00Z, we have time to monitor the trends and
make adjustments as needed.

Temperatures in central Illinois will oscillate between very cold
and just plain cold this week due to shifting high pressure. A
brief warming trend is forecast for Wednesday afternoon, offering
the best chance for much of the area to finally climb above the
freezing mark. This temporary warm-up is driven by a southwest
wind shift ahead of a weak cold front approaching from the north.

The passage of this front may bring a few snow showers Wednesday
evening, but any accumulation is expected to be limited to a
dusting. Following the front, a period of sharply colder air will
settle in. There is high confidence that overnight lows will dip
into the single digits on both Wednesday and Thursday nights.
While a Cold Weather Advisory is currently unlikely, wind chill
values are still anticipated to fall below zero.

One notable trend in the extended forecast is a southward shift
of the late week winter storm system. It is hard to tell if this
is indeed the trend, or just a one-off with the latest round of
model guidance. Nevertheless, the chance for a 1 inch snowfall
across our area is now limited to a 1 in 7 chance, which is
considerably lower than what we were seeing yesterday.
Consequently, the freezing rain potential also diminished.

MJA

&&

.AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1157 AM CST Mon Dec 1 2025

1730z/1130am radar mosaic and regional observations indicate snow
has spread as far east as the Mississippi River. Further east
across central Illinois, ceilings have temporarily improved to
VFR. Based on radar trends and HRRR/RAP timing, have introduced
light snow and lowered ceilings to MVFR at KPIA/KSPI by
19z...then further east to KCMI by 21z. About an hour after the
snow commences, think ceilings/visby will lower to IFR at all
sites through mid-evening. CAMs have been consistently showing the
snow ending from west to east across the area toward midnight, so
have removed snow and raised visbys back up to 6 miles or more at
KPIA by 03z...then to KCMI by 07z. Despite an end to the precip,
forecast soundings suggest IFR ceilings will persist into Tuesday
morning before slowly improving to MVFR toward midday. Winds will
initially be E/SE at less than 10kt, then will veer to W/NW at
10kt or less late tonight into Tuesday.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Tuesday for ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Dec 1, 4:06 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
406 AM CST Mon Dec 1 2025

ILZ027>031-036>038-040>057-061-021015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
406 AM CST Mon Dec 1 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Accumulating snow is likely this afternoon into tonight. The heaviest
snow may occur near or just north of the Interstate 72 to Danville
corridor where between 2 and 5 inches are forecast. Snow- covered
roads and slippery travel is likely during this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The overnight temperature on Wednesday and Thursday nights will edge
near or below zero, with wind chill values between 5 and 10 below
zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-021015-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
406 AM CST Mon Dec 1 2025

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Today and tonight.

Accumulating snow is likely this evening. Between 1 and 3 inches are
currently forecast.  Snow- covered roads and slippery travel is
likely during this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The overnight temperature on Wednesday and Thursday nights will edge
into the lower teens, with wind chill values nearing single digits.

Additional light wintry weather is possible by Friday with snow and
ice currently in the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MJA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Knox

When
December 1, 1:00 PM CST to 11:00 PM CST
Where
Knox forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

A fresh snowfall of 1 to 3 inches led to snow-covered and hazardous roadways across Knox County during the afternoon and evening of December 2nd. A man was killed when his vehicle collided with a semi truck on US Route 34 between Oneida and Wataga.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Knox2025-12-0126MaleVehicle/Towed TrailerDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301290.